Skip to Main Content

1.3.4: Assess and modify individualized treatment plans, considering medication non-adherence or misuse

UT is a 33-year-old patient presenting with nervousness, irritability, and bouts of crying, dizziness, and lightheadedness. UT has a past medical history of allergic rhinitis, depression, and elbow tendinitis. Medications include loratadine, paroxetine, and meloxicam. UT's provider is completing a complete evaluation of her to identify the cause of the symptoms. UT has been feeling well (depression symptoms) and has tolerated medications well. She just returned from a 5-day cruise to the Bahamas. The symptoms started during the 3 rd day of the cruise. She went on the cruise with six other people. The other people are fine and are not exhibiting any signs or symptoms. What is the potential cause of UT's symptoms?

(A) Drug interaction between loratadine and paroxetine, leading to supratherapeutic levels of paroxetine

(B) Drug interaction between meloxicam and paroxetine, leading to supratherapeutic levels of paroxetine

(C) Ineffectiveness of paroxetine

(D) Abrupt discontinuation of paroxetine

The Correct Answer is: D

Abrupt discontinuation of SSRIs may lead to the following symptoms: nervousness, anxiety, irritability, bouts of crying or tearfulness, dizziness, lightheadedness, insomnia, confusion, trouble concentrating, nausea, and vomiting; effects are most common with paroxetine (D) because of its short half-life and least common with fluoxetine because of its long half-life.

A clinically significant drug interaction between UT medications (A and B) is not expected to occur. SSRIs are excellent choices for treatment of depression (C). Antidepressant drugs produce a response in about 50-60% of adults with major depression and a remission in about 30%; with multiple courses and/or multiple drugs, 80% of patients will respond. UT has already responded to the medication; therefore, it is unlikely the medication is no longer effective.

Topic:

TY is a patient with a significant early cardiovascular past medical history. She is diagnosed with major depressive disorder. TY has a history of mental health illness. Antidepressants carry a black box warning for an increase in the risk of suicidal thinking and behavior in children, adolescents, and young adults with major depressive disorder and other psychiatric disorders. Which antidepressant has the greatest cardiovascular risk/toxicity, especially when taken in an overdose situation?

(A) Duloxetine

(B) Amitriptyline

(C) Fluoxetine

(D) Mirtazapine

The Correct Answer is: B

Tricyclic antidepressants (e.g., amitriptyline), (B), can cause cardiac conduction delay, which can lead to arrhythmias. TCAs are more dangerous than SSRIs (C), SNRIs (A), and tetracyclics (D) in overdose.

Topic:

A patient presents ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.